Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO

June 22, 2000Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2000, 3:44 PM MDT for Logan County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 22, 2000, 3:44 PM MDT (21:44 UTC)
Expired
Jun 22, 2000, 4:30 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS55 KBOU 222145
SVRDEN
COC075-222230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES EAST OF STERLING...MOVING NORTHEAST
  AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE AND A HALF 
INCHES IN DIAMETER...AND DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 4068 10319 4060 10315 4070 10272 4089 10274

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM MDT, 1 hour 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT THU JUN 22 2000

CHANNEL OF MONSOON MSTR WILL BE REESTABLISHING ITSELF OVR THE NEXT
FEW DAYS...WITH WEAK W-SWLY FLOW ALF OVER CO.   FOR TNGT...A WEAK
UPPER LEVEL DISTURBANCE WL BE BRUSHING ACRS THE CWA.  SOME WEAK
UPWARD DIV-Q FORCING EVIDENT IN THE H3-H2 LAYER.  IN THE LOWER
LEVELS PRETTY GOOD POOL OF LOW LVL MSTR EVIDENT THIS MRNG...BUT IT
HAS MIXED OUT SOME THIS AFTN.  SHUD HAVE ENUF INSTBY/FORCING ALF
HOWEVER TNGT TO MENTION ISOLD TO WDLY SCT TSTMS.  SHEAR PROFILE
DECENT THIS EVENING.  IF ANY SEVERE STORMS DO DEVELOP...THEY WL
OCCUR IN THE ERN PLAINS WHERE HIGHER CAPE AND SHEAR EXISTS... MAINLY
ALG AND AHEAD OF THE DRYLINE.  A FEW WEAK LANDSPOUTS HAVE ALREADY
BEEN REPORTED WITH THE STORMS THIS AFTN.  ETA IS ANXIOUS TO DRY
THINGS OUT AND SHIFT THE SFC TROF E OVRNIGHT AND FRI.  NOT TOO
CONFIDENT THAT EITHER ONE OF THESE SCENARIOS WL PAN OUT TO THE
DEGREE THAT THE MODEL INDICATES...USUALLY THEY ARE TOO AGRESSIVE
WHEN IT COMES TO THIS.  WL KEEP MNTN OF ISOLD TO WDLY SCT TSTMS FRI
AND SAT.  MODIFIED SOUNDINGS YIELD CAPES ARND 1300-1600 J/KG WITH
TEMPERATURES IN THE MID 80S AND DEWPOINTS IN THE MID 40S.  FOR SAT
NIGHT INTO SUN...WEAK UPSLOPE DVLPS OVR CWA AS SFC HIGH MOVES INTO
THE REGION.  ALTHO NERN PLAINS MAY BE CAPPED THRU THE DAY WITH SFC
HIGH OVER THE AREA... ELEVATED CONVECTION LOOKING BETTER...
ESPECIALLY IN AND NEAR THE FOOTHILLS.  STORM MOTION WILL BE WEAK FRI
THROUGH SUNDAY WITH 0-3KM WINDS GENERALLY LESS THAN 10 KTS.  AS A
RESULT...THE STORMS THAT DO DVLP CUD PRODUCE A FAIR AMOUNT OF
RAINFALL.  WL KEEP CHC OF TSTMS GOING INTO THE EXTENDED BUT ADJUST
THE MAX TEMPERATURES DOWN A FEW DEGREES ON SUNDAY.  COOPER

.DEN...NONE.

In the hours before

Special weather statement, Jun 22, 10:30 AM MDT, 5 hours 14 minutes before
COZ030-032>050-222200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1030 AM MDT THU JUN 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: MOISTURE HAS INCREASED OVER EASTERN COLORADO SINCE
YESTERDAY...AND THE AIRMASS IS MARGINALLY UNSTABLE.  OVER THE
MOUNTAINS MID LEVEL MOISTURE HAS ALSO INCREASED IN THE SOUTHWEST
FLOW ALOFT.  ALL THESE FACTORS FAVOR THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS AND PLAINS THIS AFTERNOON.  STORMS
WILL INCREASE IN STRENGTH AND NUMBER THIS EVENING ON THE EASTERN
PLAINS AS A DRY LINE DEVELOPS.

STORMS ON THE PLAINS WILL PRODUCE MEASURABLE RAIN AND SMALL HAIL.
NEAR THE FOOTHILLS EXPECT MORE HIGH BASED STORMS THAT PRODUCE LITTLE
RAIN AND GUSTY WINDS.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RTG
Special weather statement, Jun 22, 1:45 PM MDT, 1 hour 59 minutes before
COZ030-032>050-222300-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
145 PM MDT THU JUN 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTHERN ELBERT
TO EASTERN ADAMS COUNTIES.  THE BEST MOISTURE RESIDES EAST OF THESE
STORMS...AND WILL FAVOR WIDELY SCATTERED THUNDERSTORMS CONTINUING TO
DEVELOP THROUGH THIS EVENING.  STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAIN...AND A FEW STORMS MAY REACH SEVERE CRITERIA WITH DAMAGING WINDS
AND SIZABLE HAIL.  STORMS WILL PUSH INTO KANSAS AND NEBRASKA BY
MIDNIGHT.

TO THE WEST OF THE LINE...DEWPOINTS HAD DROPPED INTO THE 30S AND LOWER
40S.  HOWEVER WOULD NOT BE SURPRISED TO SEE THE THUNDERSTORMS PUSH AN
OUTFLOW BOUNDARY BACK TOWARDS DENVER... AND PRODUCE A FEW THUNDERSTORMS
EARLY THIS EVENING.  THESE STORMS MAY PRODUCE STRONG WIND GUSTS...BUT
LITTLE RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY EAST OF FORT MORGAN LATE THIS
AFTERNOON AND EVENING.

RTG
Special weather statement, Jun 22, 1:55 PM MDT, 1 hour 49 minutes before
COZ041-044>046-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
155 PM MDT THU JUN 22 2000

...BRIEF TORNADO REPORTED EAST OF BYERS...

AT 148 PM MDT...A COLORADO STATE PATROL OFFICER REPORTED A BRIEF
TORNADO AT MILE MARKER 110 ON HIGHWAY 36.  THIS WAS JUST EAST OF BYERS
ON THE ADAMS AND ARAPAHOE COUNTY LINE.

STORMS THAT DEVELOP IN THE BYERS...DEER TRAIL...AND BRUSH AREAS WILL BE
CAPABLE OF PRODUCING MORE OF THESE SHORT LIVED AND SMALL TORNADOES.  IF
YOU ARE IN THE PATH OF ONE...MOVE IMMEDIATELY INSIDE A STURDY
STRUCTURE.  STAY AWAY FROM WINDOWS.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:28 PM MDTSevere Thunderstorm WarningBOUAdams, Washington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.